Missouri, 2021

Funnel Cloud in Missouri, June 9, 2021

June 9, 2021 · NWS PAH · 1 event in 1 county or zone

Isolated showers and thunderstorms formed during the heat of the afternoon near a weak surface trough over the middle Mississippi Valley. The storms were on the back side of a weakening 500 mb low over the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated showers and thunderstorms formed during the heat of the afternoon near a weak surface trough over the middle Mississippi Valley. The storms were on the back side of a weakening 500 mb low over the Ohio Valley. A funnel cloud was observed with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 5:40 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 9, 5:40 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 PM CDT Wed Jun 9 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 253 PM CDT Wed Jun 9 2021

A nearly stationary broad upper low is centered over IL/IN this
afternoon. A few weaker closed circulations are spinning around
that main low. One of these has a weak surface reflection
- a trough axis roughly from Evansville to near St. Louis. Showers
are sparking along that axis across the northern half of the area
this afternoon.

The setup is quite similar to the last few days with rich and deep
column moisture - with PWATs around 1.8 to 2.0" and scattered
showers. A few breaks in the afternoon clouds have warmed surface
temperatures up slightly compared to the last couple of days,
yielding slightly better MLCAPE values, although low-level and
deep-layer shear values are weaker than they were yesterday when
brief tornadoes were occurring across portions of Illinois and
Indiana. Can't completely rule that out this afternoon and
evening, but it does not appear especially likely. Hydro issues
will be the main concern given very efficient rainfall rates - but
coverage and intensity is also expected to remain too limited to
create significant issues.

Patchy fog looks possible after midnight as the region sits in broad
low level troughing and light ambient winds - with dewpoints in the
70s.

Thursday another weak upper low approaches and will likely spark
another round of showers and isolated thunderstorms in the
afternoon. Lapse rates steepen slightly as the trough
approaches but cloud coverage should still mostly limit instability
and pulse severe storm chances. Although forcing from the trough
will probably increase coverage across the eastern half of the area
in the afternoon.

Friday the meandering lows clear to the east as ridging builds in
from the west. Cloud coverage should be less with temperatures
increasing to around 90 degrees, but with surface dewpoints
remaining in the low 70s I expect a little better chance for
stronger afternoon pulse convection, although shear values are very
weak and well-organized thunderstorms appear unlikely.

.LONG TERM...(Saturday through Wednesday)
Issued at 231 PM CDT Wed Jun 9 2021

At the start of the long term forecast period, the Quad State will
be on the eastern side of a ridge that will build into the High
Plains through the weekend. A shortwave disturbance Saturday
following the upper-level flow drops southeastward along the middle
Mississippi River valley bringing another chance of showers/storms.
The higher shower/storm chances will be in Southeast Missouri and
IL/KY counties adjacent to the Mississippi River. The GFS ensemble
is the rainier of the three for the weekend. For Sunday, PoPs drop
to slight chance and only for the afternoon hours, with a
thunderstorm or two possible.

The start of next week will be dry, as high pressure moves
southeastward from Canada into the Midwest. Around a third of the
GFS/Canadian ensemble members bring precip to the Quad State Tuesday
through a shortwave moving southeast from the Dakotas, but the NBM
sticks to the dry majority of ensemble members.

High temperatures for the weekend are forecast to reach 90 degrees,
warmer than the workweek due to decreased cloud cover and rain
chances. With dew points near 70 to the lower 70s, lows Saturday
night will remain 70+. Heading into next week, 500 mb heights will
trend lower as the eastern trough digs southward in tandem with the
building High Plains ridge. The cooler airmass will reduce highs to
the lower 80s and lows to near 60.

&&

.AVIATION...
Issued at 640 PM CDT Wed Jun 9 2021

With the northeastward tilted middle/upper level low slowly
shifting through southern Indiana during the period, the 00z
Thursday WFO PAH TAF issuance continues to be a challenge.

From the standpoint of a wind forecast, near calm or variable
winds will be most appropriate, as there remains a broad and weak
pressure gradient across the region at the surface, with only some
suggestion of east to southeast winds developing over KPAH and
KCGI.

From a convective (shower/thunderstorm development) standpoint,
confidence is marginal for the timing of rain activity after 12z
Thursday.

From a ceiling standpoint, forecast confidence is higher near
KMVN, KEVV, and KOWB for IFR ceilings around and after 12z
Thursday. A very weak west to east impressed surface frontal
boundary (combined with an upper level trough) should support the
development of low lifting condensation levels for IFR ceilings.

The potential for MVFR (and possibly IFR) ceilings in these same
locations seems reasonable with or without convective activity
after 12z.

An improvement to VFR conditions at KCGI and KPAH should occur
during the afternoon. Confidence in seeing KMVN follow suite is
still in question and may need to be adjusted in later forecasts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...JGG
LONG TERM...ATL
AVIATION...Smith
Hazardous weather outlook, Jun 9, 2:41 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 PM CDT Wed Jun 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall will be possible in isolated showers and
thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms Saturday and
Sunday. Lightning and brief heavy rain are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JGG/ATL

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Stoddard

When
June 9, 6:57 PM CST
Where
Stoddard County, 1.77 mi NE of Penermon
Reported by
Public
Coordinates
36.800, -89.780

Multiple eyewitnesses confirmed that a funnel cloud occurred a couple miles northwest of Baker.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954247.